Alert archive / Texas / Special Weather Statements in 2024
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Apr 23, 2024, 4:03 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2024, 4:03 PM CDT (21:03 UTC)
- Expired
- Apr 23, 2024, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.88 in
- Wind
- 55
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
751
WWUS84 KMAF 232103
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
403 PM CDT Tue Apr 23 2024
TXZ075-232145-
Pecos TX-
403 PM CDT Tue Apr 23 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PECOS COUNTY THROUGH 445
PM CDT...
At 403 PM CDT, Doppler radar was tracking strong thunderstorms 16
miles south of Fort Stockton, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3062 10319 3087 10307 3070 10232 3044 10244
TIME...MOT...LOC 2103Z 267DEG 9KT 3065 10288
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:53 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 23, 2:53 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 253 PM CDT Tue Apr 23 2024 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon through Wednesday night) Issued at 224 PM CDT Tue Apr 23 2024 Temperatures are warming up quickly this afternoon with weak ridging overhead and westerly winds at the surface. Along with some afternoon heating, we are seeing some moisture convergence near and east of Davis Mountains. As a result, a few storms have developed near the Glass Mountains and Stockton Plateau early this afternoon. One or two stronger storms could produce large hail and damaging winds. Also starting to see some activity developing near the dryline in the northern Permian Basin. As the dryline pushes east this afternoon, a cold front will continue to push south, approaching the northern Permian Basin early this evening. Convection looks to develop ahead of this front, east of the dryline, affecting the northern Permian Basin region through this evening. A couple of these storms could be severe but best chances for very large hail will be far northeastern areas. Thunderstorm chances rapidly come to an end with the loss of daytime heating. The warm temperatures continue Wednesday with highs generally in the 80s and 90s once again. Temperatures around 100 are likely along/near the Rio Grande in the Big Bend. Low thunderstorm chances return Wednesday afternoon as the dryline sharpens near the NM/TX state line. Upper ridging will remain in place tomorrow so thunderstorm coverage looks to be isolated at best, if at all. Highest chances (10-15 percent) are generally confined to the northeastern Permian Basin where better moisture resides. IF we see storms develop, one or two could become severe, potentially producing large hail and/or damaging wind. Again, chances are very low at this time. && .LONG TERM... (Thursday through Monday) Issued at 224 PM CDT Tue Apr 23 2024 A deep upper level trough arrives in the area on Thursday. Ahead of the trough a dryline forms in the eastern Permian Basin that will serve as the focus for thunderstorms. Behind the dryline will be windy and dry with strong winds in the Guadalupe Mountains and very windy conditions extending east into the adjacent plains. Friday the trough lifts northeast then north into the northern Great Plains preventing much of an eastward push to the dryline and leaving it in the Permian Basin. The trough is quickly replaced by a second that keeps the windy conditions going into the weekend as well as the threat for storms forming along the dryline. && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Tue Apr 23 2024 No aviation concerns the next 24 hours, VFR conditions are expected to prevail at all terminals. Southwesterly winds this afternoon will return to the southeast overnight. Storms may develop near the FST terminal this afternoon but think activity will remain to the south. Will monitor and amend if needed. Otherwise, low clouds increase early Wednesday morning but MAF looks to be right on the edge so will not include mention in the TAF at this time. && .FIRE WEATHER... Issued at 224 PM CDT Tue Apr 23 2024 The fire weather threat remains low tomorrow before stronger winds and very dry air create near critical to critical fire weather conditions Thursday into the weekend. The main threat area will be from southeastern New Mexico to the Big Bend where winds will be strongest. These areas also did not receive much rain recently as other areas to the east and have lower fuel moisture levels. Overnight recovery will be good in the east, poor farther west. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 86 66 87 / 0 10 10 10 Carlsbad 55 90 58 89 / 0 0 0 0 Dryden 61 92 66 90 / 0 0 0 10 Fort Stockton 59 94 64 93 / 0 10 0 10 Guadalupe Pass 59 82 59 80 / 0 0 0 0 Hobbs 52 88 60 88 / 0 0 0 0 Marfa 51 88 52 86 / 0 0 0 0 Midland Intl Airport 59 89 66 89 / 0 10 10 10 Odessa 60 89 66 89 / 0 10 0 10 Wink 58 94 64 94 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...27 LONG TERM....10 AVIATION...27
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 217 PM CDT Tue Apr 23 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 217 PM CDT Tue Apr 23 2024 /117 PM MDT Tue Apr 23 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe thunderstorms late this afternoon and evening, mainly over the Western Low Rolling Plains and Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk of severe thunderstorms Wednesday afternoon, mainly from the Western Low Rolling Plains to the Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. There is a low risk of severe thunderstorms late Thursday afternoon and evening, mainly over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. High winds are possible Thursday afternoon through Sunday, mainly in the Guadalupe and Delaware Mountains. Near-critical to critical fire weather conditions are possible Thursday through Sunday, mainly west of the Pecos. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Apr 23, 2:27 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
227 PM CDT Tue Apr 23 2024
TXZ075-232015-
Pecos TX-
227 PM CDT Tue Apr 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTHWESTERN
TERRELL COUNTIES THROUGH 315 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Fort Stockton, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Pecos and
northwestern Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3060 10232 3060 10234 3055 10234 3036 10240
3060 10283 3080 10275 3067 10230
TIME...MOT...LOC 1927Z 303DEG 7KT 3065 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, Apr 23, 3:13 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
313 PM CDT Tue Apr 23 2024
TXZ075-082-232100-
Pecos TX-Terrell TX-
313 PM CDT Tue Apr 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTH CENTRAL
TERRELL COUNTIES THROUGH 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Fort Stockton, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3044 10303 3074 10302 3074 10232 3040 10232
TIME...MOT...LOC 2012Z 284DEG 11KT 3060 10266
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, Apr 23, 3:28 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Tue Apr 23 2024
TXZ046-232115-
Dawson TX-
328 PM CDT Tue Apr 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DAWSON COUNTY THROUGH
415 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lamesa, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile,
Key, and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3264 10210 3281 10204 3278 10170 3253 10169
3253 10199
TIME...MOT...LOC 2028Z 291DEG 15KT 3271 10199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
10Special weather statement, Apr 23, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
403 PM CDT Tue Apr 23 2024
TXZ075-232145-
Pecos TX-
403 PM CDT Tue Apr 23 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PECOS COUNTY THROUGH 445
PM CDT...
At 403 PM CDT, Doppler radar was tracking strong thunderstorms 16
miles south of Fort Stockton, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3062 10319 3087 10307 3070 10232 3044 10244
TIME...MOT...LOC 2103Z 267DEG 9KT 3065 10288
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:27 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| Apr 23, 3:13 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Apr 23, 3:28 PM CDT | Special Weather Statement | MAF | Dawson | 47 min |
| Apr 23, 3:32 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Apr 23, 5:06 PM CDT | Special Weather Statement | MAF | 24 min | |
| Apr 23, 5:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| Apr 23, 6:04 PM CDT | Special Weather Statement | MAF | Scurry | 26 min |
| Apr 23, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 18 min |
Nearby
Special Weather Statements in Texas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.